Category: 

What is Heparin-Induced Thrombocytopenia?

Article Details
  • Written By: Mary McMahon
  • Edited By: Kristen Osborne
  • Last Modified Date: 30 October 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Argentinian resort town of EpecuĂ©n was submerged by flooding for years; it is now populated by one elderly man.  more...

December 5 ,  1933 :  Prohibition ended in the US.  more...

Heparin-induced thrombocytopenia (HIT) is a blood disorder where levels of platelets fall in response to an autoimmune reaction triggered by usage of heparin, an anticoagulant medication. Some cases are mild and simply call for watchful waiting. Others are more serious and can be fatal if a doctor does not provide timely treatment. In patients taking heparin, this condition is a known risk, and a doctor will usually request periodic blood counts to make sure platelet levels remain in a safe range.

In patients with heparin-induced thrombocytopenia, the body forms an autoimmune reaction, triggering platelet activation. When platelets activate, their number in the body depletes until they can be replaced, so the patient's platelet count will fall. In addition, the activation can trigger clotting, causing dangerous clots to form inside the patient's blood vessels. Since patients are on heparin to treat or prevent these thromboses, the expansion of existing clots or formation of new ones is a serious medical issue.

Ad

The type I form of this condition onsets within two days of heparin administration. Patients with type II heparin-induced thrombocytopenia may not develop a reaction for a week or more. Commonly, there are no obvious symptoms, until a blood clot gets large enough to cause a problem. The patient's extremities may be in danger, as decreased blood flow can lead to tissue necrosis, and there is also a risk of stroke or pulmonary embolism if a clot gets loose and circulates freely through the patient's body.

Some patients with heparin-induced thrombocytopenia experience an immediate infusion reaction when they receive this drug. They will develop rashes, fevers, chills, and chest pains. These signs of a severe reaction can be addressed immediately by doctors and nurses, who can stop the infusion and evaluate the patient for clot formation. In other patients, the clotting may not start to happen until after discontinuation of the anticoagulant, making it important for people with a history of anticoagulant use to disclose it to their doctors when they receive treatment for blood disorders.

Treatment for heparin-induced thrombocytopenia involves stopping the medication and treating the clotting. It is often necessary to administer a different anticoagulant to break up the clots and to replace the heparin. The patient may need surgery and other treatments, depending on the location, size, and severity of clots. Patients with this reaction should also make sure their charts reflect it, as in addition to heparin, other anticoagulants like warfarin may be dangerous for patients with a history of heparin-induced thrombocytopenia.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email